Kansas, 2009

Tornadoes and Hail in Kansas, April 18, 2009

April 18, 2009 · NWS DDC · 16 events in 8 counties and zones

Severe thunderstorms developed under a cold core upper low and were capable or producing tornadoes and hail. Some of the hail was deep enough on the highway in Finney county in the vicinity of Kalvesta the the Department of Transportation had to get snow plows out to clear the highway.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

Severe thunderstorms developed under a cold core upper low and were capable or producing tornadoes and hail. Some of the hail was deep enough on the highway in Finney county in the vicinity of Kalvesta the the Department of Transportation had to get snow plows out to clear the highway.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Apr 18, 11:25 AM CST, 32 minutes earlier.

Area forecast discussion, Apr 18, 11:25 AM CST, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
1225 PM CDT SAT APR 18 2009

.UPDATE...

.AVIATION...
FOR THE 18Z TAFS...AFTERNOON STORMS REMAIN POSSIBLE ACROSS OUR
E/SE CWA. FURTHER NORTH AND WEST HOWEVER THE CHANCES ARE LOOKING
LESS AND LESS LIKELY...ESPECIALLY FOR GCK. HAVE THEREFORE REMOVED
MENTION OF THUNDER OUT OF GCK TAFS AND ONLY INCLUDED CB WORDING
FOR HYS.

AS OUR UPPER LOW FINALLY MOVES EAST OF THE AREA TONIGHT A TIGHT
PRESSURE GRADIENT AT THE SURFACE WILL DEVELOP. IN ADDITION
85H WINDS OF 30-40KTS ARE PROGGED BETWEEN 6-12Z SUN WHICH WILL BE
USHERING IN SOME LOW CLOUDS AND COLDER AIR INTO THE REGION. WILL
KEEP THE STRONGER WINDS IN THE TAFS AFTER MIDNIGHT THROUGH EARLY
SUNDAY MORNING AT ALL TERMINALS AS THIS COLDER AIR RETURNS TO SW
KS.

AS FOR SKY COVER...LOW CLOUDS CONTINUE TO BE SLOW TO ERODE THIS
AFTERNOON BUT STILL BELIEVE VRF CONDITIONS WILL DEVELOP BY 21Z. THIS
WILL LIKELY REMAIN UNTIL THE STRONG CAA DEVELOPS LATER TONIGHT. PER
BUFR DATA LOW CLOUDS EXPECTED TO RETURN TOWARDS MIDNIGHT AT HYS WITH
9-12Z TIME FRAME FOR DDC AND GCK. FOG DEVELOPMENT AT THIS TIME DOES
NOT APPEAR VERY LIKELY DUE TO STRONG WINDS. VSBYS MAY BRIEFLY FALL
INTO THE 2-3SM RANGE TOWARDS DAYBREAK BUT GIVEN THE LOW PROBABILITY
WILL NOT INCLUDE THIS IN THE TAFS.

&&

.PREV DISCUSSION... /ISSUED 350 AM CDT SAT APR 18 2009/

DISCUSSION...

DAYS 1-2...

PRECIP CHANCES TODAY AND TONIGHT WILL BE THE MAIN FORECAST PROBLEMS.

00Z MAPS AND THE WV LOOP STILL HAVE THE UPPER LOW SPINNING OVER
NORTHEAST NM/SOUTHEAST CO. ONE VORT LOBE WAS ROTATING THROUGH THE
CENTRAL PLAINS. THE DRIER AIR HAS ALREADY BEEN MOVING INTO
SOUTHWESTERN KS, WITH THE RAIN PUSHED TO THE NORTHERN CWA AND
CLEARING SKIES ACROSS THE SOUTH. THINK THERE WILL BE SOME STRATUS
AND EVEN SOME FOG REDEVELOPING TOWARDS MORNING IN THE CLEAR AREAS.
DO NOT THINK WE WILL SEE MUCH IN THE WAY OF PRECIP UNTIL LATER ON
IN THE DAY, SO LOWERED POPS QUITE A BIT DURING THE AM HOURS. HIGHS
THIS AFTERNOON WILL BE HIGHLY DEPENDANT ON EXACTLY HOW CLOUD COVER
TURNS OUT. THINK THAT STRATUS SHOULD START TO BREAK UP BY MID
MORNING, AND WE SHOULD AT LEAST SEE A LITTLE BIT OF SUN BEFORE
CLOUDS REDEVELOP IN THE AFTERNOON. CONTINUED WITH HIGHS IN THE MID
TO UPPER 60S IN THE EAST, WITH SLIGHTLY COOLER TEMPS IN THE WEST.
THE 500MB COLD POOL SHOULD BE DIRECTLY ON TOP OF US TODAY, AND
WITH A LITTLE BIT OF SFC HEATING LAPSE RATES WILL BE PRETTY STEEP.
THINK THAT THUNDERSTORMS SHOULD START TO DEVELOP BACK OVER THE
AREA DURING THE AFTERNOON, PARTICULARLY IN THE EASTERN CWA WHERE
THE BETTER MOISTURE WILL BE. CONTINUED WITH HIGH CHANCE POPS. SFC
WINDS WILL BE FAIRLY WEAK WITH THE CENTER OF THE LOW NEARBY, AND
850MB FLOW WILL NOT BE MUCH BETTER. HOWEVER, THERE SHOULD BE SOME
DECENT JET LEVEL WINDS OVER THE EASTERN CWA, SO WILL CONTINUE A
MENTION IN THE HWO FOR HAIL IN THAT AREA.

THE UPPER LOW WILL START TO OPEN UP AND MOVE INTO THE EASTERN
PLAINS TONIGHT. THE SFC LOW WILL MOVE EAST AND PUSH A PRETTY
DECENT COLD FRONT THROUGH DURING THE EVENING. MODELS ARE ALL IN
PRETTY GOOD AGREEMENT WITH THE WRAP AROUND PRECIP COMING AROUND
THE BACKSIDE OF THE SFC LOW TONIGHT AND INTO THE CWA. WILL
CONTINUE WITH POPS MAINLY IN THE NORTH AND EAST, THEN GRADUALLY TAPER
THEM OFF TOWARDS MORNING AS THE LOW MOVES EAST. NORTHWESTERLY SFC
WINDS WILL KEEP US MIXED, SO THINK THAT LOWS SHOULD STAY MAINLY IN
THE 40S. NORTHWESTERLY FLOW ALOFT SETS UP BY SUNDAY AND SUNDAY
NIGHT, BRINGING MUCH MORE QUIET WEATHER TO WESTERN KS. SFC HIGH
PRESSURE WILL BUILD INTO THE ROCKIES AND WESTERN PLAINS. CONTINUED
WITH HIGHS IN THE 60S FOR SUNDAY AND LOWS IN THE 30S SUNDAY NIGHT.

DAYS 3-7...

AFTER THE DEEP UPPER LEVEL CYCLONE WALLOWS ACROSS THE CENTRAL UNITED
STATES TODAY AND TONIGHT...SEVERAL DAYS OF WARM, QUIET WEATHER WILL
PREVAIL. A MADDEN-JULIAN OSCILLATION CENTERED NEAR 130-140E APPEARS
TO BE PROPAGATING EASTWARD FAIRLY QUICKLY WITH A STRONG PROJECTION
IN QUADRANTS 4-5 OF THE PHASE SPACE DIAGRAM. THIS PHASE OF THE MJO
SUPPORTS RIDGING OVER THE WESTERN UNITED STATES. ALL OF THE
DETERMINISTIC MODEL SOLUTIONS ARE IN REASONABLY GOOD AGREEMENT
THROUGH DAY SEVEN IN DEVELOPING A PROGRESSIVE UPPER LEVEL RIDGE OVER
THE WESTERN UNITED STATES BY SUNDAY AND PROPAGATING THE RIDGE
EASTWARD TO THE CENTRAL PART OF THE COUNTRY BY MID WEEK. THE ECMWF
AND CANADIAN MAINTAIN GREATER AMPLITUDE WITH UPPER LEVEL RIDGING
OVER THE SOUTHEASTERN UNITED STATES LATE NEXT WEEK THAN THE GFS AND
PROBABLY ARE MORE REASONABLE. THE ECMWF LARGELY WAS USED FOR MINOR
ADJUSTMENTS TO THE GRIDS.

THE COLD AIR THAT SPILLS SOUTHWARD ACROSS WESTERN KANSAS BEHIND THE
DEEP UPPER LEVEL CYCLONE THIS WEEKEND WILL MODIFY QUICKLY AS
DOWNSLOPE NORTHWESTERLY LOW LEVEL FLOW DEVELOPS MONDAY. THERE MAY BE
SOME CIRRIFORM CLOUDINESS MONDAY IN THE EXIT REGION OF THE STRONG
JET THAT DIVES INTO THE AMPLIFYING TROUGH OVER THE UPPER MIDWEST,
BUT SUFFICIENT INSOLATION SHOULD OCCUR TO ALLOW TEMPERATURES TO WARM
INTO THE UPPER 60S AND LOWER 70S. EVAPORATIVE COOLING OF SURFACE
MOISTURE FROM WIDESPREAD HEAVY RAINFALL MAY SERVE TO HOLD
TEMPERATURES DOWN A COUPLE OF DEGREES THROUGH THE FIRST PART OF THE
WEEK. INCREASING FLOW PERPENDICULAR TO THE ROCKIES BY WEDNESDAY WILL
SUPPORT LEE TROUGHING AND A RETURN TO SOUTHERLY LOW LEVEL FLOW, AND
SOUTHERLY LOW LEVEL FLOW WILL INCREASE THURSDAY AND FRIDAY AS UPPER
LEVEL TROUGHING AMPLIFIES OVER THE WESTERN UNITED STATES. THE ECMWF
HAS BEEN FAIRLY CONSISTENT WITH EJECTING UPPER LEVEL TROUGHS EVIDENT
ON SATELLITE IMAGERY OVER THE TROPICAL PACIFIC NEAR 130W AND 148W
TOWARD THE CENTRAL UNITED STATES THURSDAY AND FRIDAY. AN ELEVATED
MIXED LAYER WILL SPREAD OVER THE CENTRAL PLAINS THURSDAY, AND QUITE
WARM MID LEVEL TEMPERATURES WILL PERSIST THROUGH FRIDAY. EVEN SO,
THERE MAY BE ENOUGH HEATING AND INSTABILITY TO INITIATE A FEW
THUNDERSTORMS NEAR THE LEE TROUGH FRIDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  61  42  65  38 /  50  50  10   0
GCK  61  40  64  37 /  50  50  10   0
EHA  59  40  65  38 /  40  20  10   0
LBL  62  40  66  39 /  40  20  10   0
HYS  65  45  64  37 /  50  50  10   0
P28  67  43  65  40 /  60  60  10   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Apr 18, 3:22 AM CST, 8 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
422 AM CDT SAT APR 18 2009

KSZ030-031-043>046-061>066-074>081-084>090-190930-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
422 AM CDT SAT APR 18 2009 /322 AM MDT SAT APR 18 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

AREAS OF FOG WILL DEVELOP DURING THE EARLY MORNING HOURS. A FEW
LOCATIONS COULD SEE VISIBILITIES TO A HALF OR EVEN A QUARTER MILE
AT TIMES. DRIVERS SHOULD USE CAUTION. ANY FOG WILL DISSIPATE BY
MID MORNING.

THUNDERSTORMS WILL REDEVELOP THIS AFTERNOON AS THE UPPER LOW
CONTINUES TO SLOWLY MOVE ACROSS THE PLAINS. SOME STORMS COULD
BECOME SEVERE...WITH LARGE HAIL AND STRONG WINDS. THE
THUNDERSTORMS AND ADDITIONAL RAIN WRAPPING AROUND THE BACKSIDE OF
THE LOW PRESSURE SYSTEM WILL GRADUALLY MOVE OUT OF WESTERN KANSAS
OVERNIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND
EVENING...MAINLY EAST OF A MINNEOLA TO LACROSSE LING.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

26

The radar

The Dodge City radar (KDDC), 37 km away, was scanning. The volume nearest the first event began at 17:55 UTC.

Open the radar archive at this moment

Event by event

10 hail, 6 tornado. Local standard time, as filed.

Tornado, Gray

When
April 18, 11:57 AM CST to 11:59 AM CST
Where
Gray County, 3.85 mi N of Cimarron Arpt to 4.24 mi N of Cimarron Arpt
Rating
EF0
Path length
0.53 mi
Path width
50 yd
Reported by
Law Enforcement
Coordinates
37.885, -100.361

This was a landspout that developed under rapidly forming low topped supercell thunderstorms.

Hail, Gray

When
April 18, 12:10 PM CST
Where
Gray County, 6.22 mi N of Cimarron Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.920, -100.350

Hail, Finney

When
April 18, 12:15 PM CST
Where
Finney County, 7.02 mi SSE of Eminence
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.030, -100.440

Hail was mostly the size of dimes to nickels but a few stones were as large as a quarter.

Tornado, Gray

When
April 18, 12:29 PM CST to 12:31 PM CST
Where
Gray County, 9.16 mi N of Cimarron Arpt to 9.82 mi N of Cimarron Arpt
Rating
EF0
Path length
0.69 mi
Path width
100 yd
Reported by
Trained Spotter
Coordinates
37.962, -100.339

This tornado remained over a plowed field.

Hail, Finney

When
April 18, 1:02 PM CST
Where
Finney County, 5.56 mi SW of Kalvesta
Measured
1.25 in hail
Reported by
Public
Coordinates
38.030, -100.310

Tornado, Finney

When
April 18, 1:02 PM CST to 1:07 PM CST
Where
Finney County, 5.27 mi SSW of Kalvesta to 3.27 mi SSW of Kalvesta
Rating
EF0
Path length
2.1 mi
Path width
125 yd
Reported by
Trained Spotter
Coordinates
38.012, -100.273

This tornado periodically made contact for two minutes but did not encounter anything to damage.

Tornado, Finney

When
April 18, 1:10 PM CST to 1:24 PM CST
Where
Finney County, 3.68 mi SSW of Kalvesta to 0.77 mi SSE of Kalvesta
Rating
EF2
Path length
3.3 mi
Path width
300 yd
Continued into
Hodgeman, Ks (DDC)
Reported by
NWS Storm Survey
Coordinates
38.034, -100.264

This was a multiple vortex tornado that heavily damaged a farm that included outbuildings and some damage to the home itself. There was also some tree damage. The tornado moved slowly and steadily into Hodgeman county at 224 PM CDT.

Tornado, Hodgeman

When
April 18, 1:24 PM CST to 1:48 PM CST
Where
Hodgeman County, 17.7 mi W of Jetmore to 15.03 mi WNW of Jetmore
Rating
EF0
Path length
5.7 mi
Path width
150 yd
Reported by
NWS Storm Survey
Coordinates
38.070, -100.225

This tornado moved out of Finney county but in Hodgeman county never made contact with anything to damage.

Tornado, Finney

When
April 18, 1:25 PM CST to 1:27 PM CST
Where
Finney County, 0.92 mi NNW of Kalvesta to 1.37 mi N of Kalvesta
Rating
EF0
Path length
0.62 mi
Path width
75 yd
Reported by
Trained Spotter
Coordinates
38.093, -100.235

This tornado formed north of another larger tornado along a shear axis but did not hit anything.

Hail, Clark

When
April 18, 1:29 PM CST
Where
Clark County, 2.35 mi NNE of Sitka
Measured
1 in hail
Reported by
Public
Coordinates
37.210, -99.650

Hail, Lane

When
April 18, 1:35 PM CST
Where
Lane County, 12.48 mi S of Alamota
Measured
1 in hail
Reported by
Public
Coordinates
38.270, -100.340

Hail, Hodgeman

When
April 18, 1:50 PM CST
Where
Hodgeman County, 15.94 mi WNW of Jetmore
Measured
1 in hail
Reported by
Public
Coordinates
38.170, -100.170

Hail, Edwards

When
April 18, 2:23 PM CST
Where
Edwards County, 2.76 mi S of Williams
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
37.780, -99.330

Hail, Kiowa

When
April 18, 2:25 PM CST
Where
Kiowa County, 9.73 mi S of Mullinville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.440, -99.500

Dime to nickel sized hail covered the ground.

Hail, Comanche

When
April 18, 2:26 PM CST
Where
Comanche County, 11.04 mi E of Buttermilk
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
37.090, -99.130

Hail, Comanche

When
April 18, 2:35 PM CST
Where
Comanche County, 2.2 mi W of Protection
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
37.200, -99.520

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2009Every state in 2009This day in weather historyThe tornado archive for Kansas, 2009Warnings in Kansas, April 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 168709, 168667, 168668, 168710, 168674, 168711, 168713, 168714, 168712, 168669, 168673, 168675, 168671, 168672, 168670, 168676.